Alert archive / Texas / Heat Advisories in 2012

Heat Advisory 1, NWS Austin/San Antonio, TX

June 11, 201212 counties in Texas

NWS Austin/San Antonio, TX issued this heat advisory at Jun 11, 2012, 3:57 AM CDT for 12 counties in Texas. It took effect at Jun 11, 2012, 12:00 PM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jun 11, 2012, 3:57 AM CDT (08:57 UTC)
In effect from
Jun 11, 2012, 12:00 PM CDT
Expired
Jun 11, 2012, 6:00 PM CDT
In force
6 hr
Issued by
NWS Austin/San Antonio, TX

Counties Atascosa County, TX, DeWitt County, TX, Dimmit County, TX, Frio County, TX, Gonzales County, TX, Karnes County, TX, Kinney County, TX, Lavaca County, TX, Maverick County, TX, Val Verde County, TX, Wilson County, TX, Zavala County, TX

The radar

The Austin/San Antonio radar (KEWX), 109 km from the middle of the area, began a volume at 09:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 9.0 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2012-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2012-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4608 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

276 
WWUS74 KEWX 110857
NPWEWX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
357 AM CDT MON JUN 11 2012

...HEAT ADVISORY FOR THE RIO GRANDE AND SOUTH COASTAL PLAINS THIS AFTERNOON...

.AN UPPER LEVEL RIDGE WILL SUPPORT WELL ABOVE NORMAL TEMPERATURES TODAY.
SOUTHERLY FLOW WILL BRING MOIST GULF AIR INTO AREA...AND WHEN COMBINED
WITH THE HEAT WILL PRODUCE HEAT INDEX VALUES OF 105 TO 110 THIS AFTERNOON.
THE MAIN IMPACT AREA WILL BE THE RIO GRANDE PLAINS AND SOUTH COASTAL
PLAINS. THE THREAT AREA IS GENERALLY ALONG AND SOUTH OF U.S. 90...BUT
DOES NOT INCLUDE METRO SAN ANTONIO. IT WILL BE HOT EVEN AT LOCATIONS
OUTSIDE OF THE HEAT ADVISORY AREA...SO PRECAUTIONS SHOULD BE TAKEN.

TXZ183-202-217>225-228-111700-
/O.NEW.KEWX.HT.Y.0001.120611T1700Z-120611T2300Z/
VAL VERDE-KINNEY-MAVERICK-ZAVALA-FRIO-ATASCOSA-WILSON-KARNES-
GONZALES-DE WITT-LAVACA-DIMMIT-
INCLUDING THE CITIES OF...DEL RIO...BRACKETTVILLE...EAGLE PASS...
CRYSTAL CITY...PEARSALL...PLEASANTON...FLORESVILLE...
KARNES CITY...GONZALES...CUERO...HALLETTSVILLE...CARRIZO SPRINGS
357 AM CDT MON JUN 11 2012

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM CDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED A
HEAT ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CDT
THIS EVENING. 

* TEMPERATURE...HIGH TEMPERATURES WILL VARY FROM 95 TO 100 ON THE
  COASTAL PLAINS...AND 100 TO 105 ALONG THE RIO GRANDE. HEAT INDEX
  VALUES WILL RANGE FROM 105 TO 110.

* IMPACTS...THIS IS THE FIRST EXTREMELY HOT WEATHER OF THE YEAR...SO
  BE CAREFUL NOT TO UNDERESTIMATE THE EFFECTS OF THE HEAT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE EXTRA PRECAUTIONS IF YOU WORK OR SPEND TIME OUTSIDE. WHEN
POSSIBLE...RESCHEDULE STRENUOUS ACTIVITIES TO EARLY MORNING OR
EVENING. KNOW THE SIGNS AND SYMPTOMS OF HEAT EXHAUSTION AND HEAT
STROKE. WEAR LIGHT WEIGHT AND LOOSE FITTING CLOTHING WHEN
POSSIBLE AND DRINK PLENTY OF WATER. TO REDUCE RISK DURING OUTDOOR
WORK THE OCCUPATIONAL SAFETY AND HEALTH ADMINISTRATION RECOMMENDS
SCHEDULING FREQUENT REST BREAKS IN SHADED OR AIR CONDITIONED
ENVIRONMENTS. ANYONE OVERCOME BY HEAT SHOULD BE MOVED TO A COOL
AND SHADED LOCATION. HEAT STROKE IS AN EMERGENCY...CALL 911.

&&

$$
1 follow-up statement
647 
WWUS74 KEWX 111634
NPWEWX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1134 AM CDT MON JUN 11 2012

...HEAT ADVISORY FOR THE RIO GRANDE AND SOUTH COASTAL PLAINS THIS
AFTERNOON...

.AN UPPER LEVEL RIDGE WILL SUPPORT WELL ABOVE NORMAL TEMPERATURES
TODAY. SOUTHERLY FLOW WILL BRING MOIST GULF AIR INTO AREA...AND
WHEN COMBINED WITH THE HEAT WILL PRODUCE HEAT INDEX VALUES OF
105 TO 110 THIS AFTERNOON. THE MAIN IMPACT AREA WILL BE THE RIO
GRANDE PLAINS AND SOUTH COASTAL PLAINS. THE THREAT AREA IS
GENERALLY ALONG AND SOUTH OF U.S. 90...BUT DOES NOT INCLUDE METRO
SAN ANTONIO. IT WILL BE HOT EVEN AT LOCATIONS OUTSIDE OF THE HEAT
ADVISORY AREA...SO PRECAUTIONS SHOULD BE TAKEN.

TXZ183-202-217>225-228-112300-
/O.CON.KEWX.HT.Y.0001.120611T1700Z-120611T2300Z/
VAL VERDE-KINNEY-MAVERICK-ZAVALA-FRIO-ATASCOSA-WILSON-KARNES-
GONZALES-DE WITT-LAVACA-DIMMIT-
INCLUDING THE CITIES OF...DEL RIO...BRACKETTVILLE...EAGLE PASS...
CRYSTAL CITY...PEARSALL...PLEASANTON...FLORESVILLE...
KARNES CITY...GONZALES...CUERO...HALLETTSVILLE...CARRIZO SPRINGS
1134 AM CDT MON JUN 11 2012

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING...

* TEMPERATURE...HIGH TEMPERATURES WILL VARY FROM 95 TO 100 ON THE
  COASTAL PLAINS...AND 100 TO 105 ALONG THE RIO GRANDE. HEAT INDEX
  VALUES WILL RANGE FROM 105 TO 110.

* IMPACTS...THIS IS THE FIRST EXTREMELY HOT WEATHER OF THE YEAR...SO
  BE CAREFUL NOT TO UNDERESTIMATE THE EFFECTS OF THE HEAT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE EXTRA PRECAUTIONS IF YOU WORK OR SPEND TIME OUTSIDE. WHEN
POSSIBLE...RESCHEDULE STRENUOUS ACTIVITIES TO EARLY MORNING OR
EVENING. KNOW THE SIGNS AND SYMPTOMS OF HEAT EXHAUSTION AND HEAT
STROKE. WEAR LIGHT WEIGHT AND LOOSE FITTING CLOTHING WHEN
POSSIBLE AND DRINK PLENTY OF WATER. TO REDUCE RISK DURING OUTDOOR
WORK THE OCCUPATIONAL SAFETY AND HEALTH ADMINISTRATION RECOMMENDS
SCHEDULING FREQUENT REST BREAKS IN SHADED OR AIR CONDITIONED
ENVIRONMENTS. ANYONE OVERCOME BY HEAT SHOULD BE MOVED TO A COOL
AND SHADED LOCATION. HEAT STROKE IS AN EMERGENCY...CALL 911.

&&

$$

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this heat advisory went out at Jun 11, 3:37 AM CDT, 20 minutes earlier.

Area forecast discussion, Jun 11, 3:37 AM CDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
337 AM CDT MON JUN 11 2012

.DISCUSSION...
TYPICAL SUMMERTIME STRATUS HAVE DEVELOPED ALONG AND EAST OF THE
BALCONES ESCARPMENT AND ARE BEGINNING TO MAKE INROADS INTO THE
HILL COUNTRY EARLY THIS MORNING. THE MAIN FORECAST ISSUES ARE THE
HEAT IN THE SOUTH AND RIO GRANDE PLAINS TODAY...LOW POPS IN THE
RIO GRANDE PLAINS THIS EVENING...AND THE GENERAL TEMP TREND FOR THE
REMAINDER OF THE WEEK. RECENT MODEL RUNS ARE IN GOOD TO EXCELLENT
AGREEMENT...WITH THE FORECAST BEING A 50/50 GFS/ECMWF SPLIT FOR
SYNOPTIC FEATURES...AND A BIAS-CORRECTED CONSENSUS FOR TEMPS
(GENERALLY GOING 2-4F ABOVE GFS TODAY).

THE FIRST ISSUE IS THE NEED FOR A HEAT ADVISORY. OUR LOCAL
CRITERIA ARE TWO OR MORE HOURS OF HEAT INDEX >= 105 AND OVERNIGHT
LOWS OF 80F OR HIGHER...BUT THERE IS FLEXIBILITY ON BOTH
CRITERIA. A LARGE ENOUGH PORTION OF THE RIO GRANDE PLAINS AND SOUTH
COASTAL PLAINS WILL HAVE SIX HOURS WITH HEAT INDEX >= 105 (A FEW
SPOTS APPROACHING 110) WITH LOWS 77-80F THIS MORNING AND ABOUT
THE SAME TUESDAY MORNING. THUS...WILL ISSUE A HEAT ADVISORY FOR
NOON TO 6 PM TODAY.

THE VERY HIGH TEMPERATURES...APPROACHING MID AND UPPER LEVEL MOIST
AIR FROM THE PACIFIC...AND SHORTWAVE TROUGHING OVER WEST TEXAS
SHOULD BE ENOUGH TO INCREASE THE THREAT FOR ISOLATED THUNDERSTORMS
OVER THE RIO GRANDE PLAINS THIS EVENING. HAVE OPTED TO GO WITH
LESS THAN 20 POPS...BUT WILL INCLUDE THEM IN THE TEXT PRODUCTS.
THERE MIGHT BE AN OUTSIDE RISK FOR MINIMALLY SEVERE HAIL OR
DAMAGING WINDS...BUT THE CHANCES ARE SO SMALL THAT WILL NOT
MENTION BEYOND HERE.

OTHERWISE...THE MID AND UPPER LEVEL RIDGE WILL WEAKEN SOME THROUGH
MID-WEEK...ALLOWING TEMPS TO SETTLE BACK TO NEAR NORMAL. SURFACE
HIGH PRESSURE OVER THE EASTERN U.S. WILL MAINTAIN LOW-LEVEL FLOW
OFF THE GULF...SO IT WILL BE HUMID THROUGH THE WEEK. SOME MODELS
INDICATE A SMALL CHANCE OF STORMS IN OUR EXTREME NORTHEAST ON
TUESDAY...AND OVER THE EASTERN 1/3 NEXT WEEKEND...BUT THAT IS
UNCERTAIN AND FAR ENOUGH OUT TO STICK WITH A DRY FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              98  77  97  76  95 /  -   -   10  10  10
AUSTIN BERGSTROM INTL AIRPORT  98  75  97  74  96 /  -   -   10  10  10
NEW BRAUNFELS MUNI AIRPORT     98  75  96  73  95 /  -   -   10  10  10
BURNET MUNI AIRPORT            99  75  96  74  94 /  -   -   10  10  10
DEL RIO INTL AIRPORT          106  78 101  78  99 /  -   20  10  10  10
GEORGETOWN MUNI AIRPORT        99  75  96  74  94 /  -   -   10  10  10
HONDO MUNI AIRPORT            102  75  99  74  98 /  -   -   10  10  10
SAN MARCOS MUNI AIRPORT        97  75  95  75  94 /  -   -   10  10  10
LA GRANGE - FAYETTE REGIONAL   96  77  95  74  94 /  -   -   10  10  10
SAN ANTONIO INTL AIRPORT       99  77  96  77  95 /  -   -   10  10  10
STINSON MUNI AIRPORT           99  77  97  76  96 /  -   -   10  10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FROM NOON TODAY TO 6 PM CDT THIS EVENING FOR THE
FOLLOWING COUNTIES: ATASCOSA...DE WITT...DIMMIT...FRIO...GONZALES...
KARNES...KINNEY...LAVACA...MAVERICK...VAL VERDE...WILSON...ZAVALA.

&&

MESOSCALE/AVIATION...10
SYNOPTIC/GRIDS...26
Hazardous weather outlook, Jun 10, 8:41 PM CDT, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
841 PM CDT SUN JUN 10 2012

TXZ171>173-183>194-202>209-217>225-228-120145-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
841 PM CDT SUN JUN 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Heat Advisories in Texas, 2012Every heat advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.